Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 48, NWS Indianapolis, IN

April 1, 2024Monroe County, Morgan County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 1, 2024, 3:38 PM EDT for Monroe County, Morgan County, Owen County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2024, 3:38 PM EDT (19:38 UTC)
Expired
Apr 1, 2024, 4:15 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IN, Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KIND 011938
SVRIND
INC105-109-119-012015-
/O.NEW.KIND.SV.W.0048.240401T1938Z-240401T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
338 PM EDT Mon Apr 1 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Monroe County in south central Indiana...
  South central Morgan County in central Indiana...
  Southeastern Owen County in west central Indiana...

* Until 415 PM EDT.

* At 337 PM EDT, a severe thunderstorm was located near Spencer, or 9
  miles northwest of Bloomington, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Ellettsville, Lake Lemon, and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 8673 3926 8674 3937 8639 3916 8637
TIME...MOT...LOC 1937Z 261DEG 29KT 3925 8666 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KF
2 follow-up statements
642 
WWUS53 KIND 011954
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
354 PM EDT Mon Apr 1 2024

INC109-119-012003-
/O.CAN.KIND.SV.W.0048.000000T0000Z-240401T2015Z/
Morgan IN-Owen IN-
354 PM EDT Mon Apr 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORGAN AND
SOUTHEASTERN OWEN COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3919 8657 3927 8656 3934 8639 3916 8637
TIME...MOT...LOC 1953Z 261DEG 29KT 3927 8649 

$$

INC105-012015-
/O.CON.KIND.SV.W.0048.000000T0000Z-240401T2015Z/
Monroe IN-
354 PM EDT Mon Apr 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN MONROE COUNTY...

At 353 PM EDT, a severe thunderstorm was located 7 miles north of
Bloomington, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bloomington, Unionville, and Lake Lemon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 8657 3927 8656 3934 8639 3916 8637
TIME...MOT...LOC 1953Z 261DEG 29KT 3927 8649 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KF
923 
WWUS53 KIND 012011
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
411 PM EDT Mon Apr 1 2024

INC105-012020-
/O.EXP.KIND.SV.W.0048.000000T0000Z-240401T2015Z/
Monroe IN-
411 PM EDT Mon Apr 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY
WILL EXPIRE AT 415 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3919 8657 3927 8656 3934 8639 3916 8637
TIME...MOT...LOC 2010Z 261DEG 29KT 3929 8632 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:01 PM EDT, 37 minutes earlier. Its key messages:

  • Scattered to widespread showers and thunderstorms this evening through tonight; A few severe storms are possible with the primary threat being large hail.
  • Flash Flood Watch in effect this evening into Tuesday afternoon. Repeated rounds of heavy rainfall. From 1 to 3 inches of rainfall is possible, with locally higher amounts.
  • Severe thunderstorms are once again possible on Tuesday, with all associated hazards possible.
  • A significant temperature drop is expected post frontal passage on Tuesday evening. Potential impacts in the cold sector include scattered snow showers and overnight frost/freeze.
  • Early forecast thoughts on the April 8th eclipse covered in the CLIMATE section at the bottom
Area forecast discussion, Apr 1, 3:01 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
301 PM EDT Mon Apr 1 2024

.KEY MESSAGES...

- Scattered to widespread showers and thunderstorms this evening
  through tonight; A few severe storms are possible with the primary
  threat being large hail.

- Flash Flood Watch in effect this evening into Tuesday afternoon.
  Repeated rounds of heavy rainfall. From 1 to 3 inches of rainfall
  is possible, with locally higher amounts.

- Severe thunderstorms are once again possible on Tuesday, with all
  associated hazards possible.

- A significant temperature drop is expected post frontal passage on
  Tuesday evening. Potential impacts in the cold sector include
  scattered snow showers and overnight frost/freeze.

- Early forecast thoughts on the April 8th eclipse covered in the
  CLIMATE section at the bottom

&&

.SHORT TERM (This evening through Tuesday)...
Issued at 300 PM EDT Mon Apr 1 2024

Quite a bit to talk about in the short term period, primarily
concerning severe convective and flooding potentials.

CURRENT CONDITIONS

A deep upper-level trough currently resides over the intermountain
west, with the primary axis stretching from southern California to
North Dakota. The trough is expected to maintain a positive tilt as
it translates eastward through tomorrow. This orientation generally
allows deep southwesterly flow to prevail. At the surface, a sharp
quasi-stationary front is draped from west to east across Illinois,
Indiana and into Ohio. Temperatures in the 50s are found north of
the boundary, and in the 70s south of it. Sustained southerly flow
out of the Gulf of Mexico has allowed abundant moisture to stream
northward over the past 24-48 hours. Given the amount of warm
buoyant air flowing northward, it is no surprise to see CAPE values
over 1000 J/kg concentrated along the front. Instability is surface-
based south of the boundary, and elevated to the north (rooted
around 850-700mb).

THIS AFTERNOON

Latest satellite imagery shows clearing across central Illinois and
Indiana, and points southward. This should help destabilize the lower
atmosphere to some degree, and help the front gradually lift
northward once again. Recent High-Res/CAM data hints at this front
becoming the focal point for convective initiation this afternoon,
mainly after 18z or so. In terms of parameter space, we have CAPE,
as mentioned earlier (1000J/kg currently, rising to 1500J/kg by
afternoon). Lapse rates leave a lot to be desired, with values in
the 6.0 to 6.5 C/km range. Deep moisture extends up to the EL, with
CAPE profiles taking on a long and skinny appearance per RAP
soundings. Flow is relatively uniform through 850-700mb, increasing
more rapidly upward from there. A decent amount of CAPE exists in
the Hail Growth Zone, with flow increasing in this layer for good
storm top ventilation. Additionally, max parcel levels are quite
high (10 to 12km). Model hodographs are generally long and straight,
with some slight curvature in the 0-1km layer. Low-level curvature
increases a bit around sunset and after as a developing Low-level
jet acts to elongate this part of the hodograph. Plenty of
instability exists down low (upwards of 100J/kg 3CAPE), mainly along
and just south of the warm front.

Storm mode should initially be discrete, with a few supercells
possible. Should these supercells develop along and just south of
the warm front, then a tornado or two cannot be ruled out. Hail
appears to be the primary hazard today, and a few instances of hail
to 2 inches in diameter is not out of the question should lapse
rates improve. Upscale growth into an MCS is expected overnight,
which will allow the primary hazard to transition to severe wind
gusts.

TONIGHT

As mentioned just before, upscale growth into an MCS or several
clusters of storms is anticipated. Hi-res guidance shows storms
training along the east-west oriented front, and a signal for heavy
rain is likewise picked up on by various global models. On average,
a widespread rainfall total around 1-3 inches is likely, with
locally more depending on where training convection sets up. Current
guidance shows this area along and just north of the I-70 corridor,
but some other members of guidance depict it across southern
portions of the CWA. Given the spatial uncertainty in various forms
of guidance, but agreement in the overall signal...we went with a
Flash Flood Watch for the entirety of the CWA. Heavy rainfall is
expected to continue on and off through the night.

TUESDAY

There has been a rather significant shift northward with high-
res/CAM guidance regarding the position of a surface low expected to
develop during the day Tuesday. Guidance now begins to strengthen
the low over northern Missouri, and into Illinois, before lifting it
northeast towards lower Michigan. This, in turn, allows the warm
sector to extend further north. In this scenario, much of central
Indiana would be in this warm buoyant corridor just ahead of the
strengthening low. Parameter space in this warm sector is more
robust than today, with very long hodographs, deep CAPE, and steeper
lapse rates (6.5-7.5C/km). Model soundings show dry air in the 850-
700mb level, with abundant moisture near the surface. Additionally,
a much stronger low-level jet should exist (50-60kt). So what does
this all mean? All convective hazards are on the table tomorrow,
from strong winds, to large hail, and possibly tornadoes. This trend
in the models is recent, and will need to be monitored to see if it
becomes consistent run-to-run. Discrete cells should be favored, as
the north-south oriented cold front interacts with the west-
southwest shear vector to limit upscale growth. Additionally, cell
motions should be very fast. We also upped high temperatures for
Tuesday as well, since we look to be deeper into the warm sector now.

&&

.LONG TERM (Tuesday night through Monday)...
Issued at 300 PM EDT Mon Apr 1 2024

The bulk of the long range will be dominated by the system
developing in the short term.

Guidance is in good agreement now regarding a potent vort max diving
down out of Canada and phasing with the western trough as it
advances east. This phasing allows the surface low, mentioned in the
Tuesday section above, to strengthen rapidly. The system then
occludes over the Great Lakes, slowly spinning in place for the
remainder of the week. As colder air wraps around the system, snow
chances increase Wednesday into Thursday. Accumulations are
currently unlikely, given stronger April sun angle and warm ground.
Though a coating on elevated or grassy surface is not out of the
question.

Thereafter, ridging looks to build to our west as we head into the
weekend. Latest trends in guidance have been a bit slower and
further west for the big closed low mentioned above. That may allow
low-level stratocu to persist a bit more than currently shown.
Nevertheless, a gradual clearing trend is expected this weekend
along with warming temperatures. This forecast depends on how
quickly the closed low can exit the region.

Eclipse Outlook / Extended...

SEE CLIMATE SECTION

&&

.AVIATION (18Z TAF Issuance)...
Issued at 145 PM EDT Mon Apr 1 2024

Impacts:

- Scattered to numerous convection arriving from west to east 22-23Z
- At times widespread TSRA, some possibly strong or severe 23Z-10Z
- Mainly MVFR ceilings deteriorating to IFR/LIFR overnight
- VFR visibility falling to mainly MVFR amid rain/BR tonight
- Winds sustained around 10KT outside of convection, but heading
dependent on position of front

Discussion:

Convection will return late today/early this evening amid increasing
instability from the front lifting slightly NE. Strong to severe
storms are possible this evening and later tonight...where winds
could gust to 50KT, with large hail also possible. Deteriorating
flying conditions will be lead by decreasing ceilings...with MVFR
expected over all terminals by 02Z, IFR expanding southward across
the region during 04Z-07Z, and LIFR possible at KLAF late tonight.
Expect visibility to drop into MVFR at times in mist, with IFR
likely in heavier rain.

&&

.CLIMATE...
Issued at 300 PM EDT Mon Apr 1 2024

It is now about a week out from eclipse day and as stated in
previous iterations of this discussion, a few signals can be
deciphered from long range guidance.

As mentioned in the discussion above, a deepening/occluding low
pressure system is anticipated to develop over the eastern US. As
this low deepens, it should act to bottle up the upstream wave
pattern. This can be seen in guidance as a deepening trough over the
western US. It's this trough that could be the determining factor as
to what kind of weather we see on Monday April 8th.

Taking a step back, global teleconnections show strongly negative
phases in both the NAO and AO. This means that the synoptic scale
will dictate our weather going forward, and with a very strong and
occluded low over the east coast...it is likely that the position
and longevity of this system will determine the evolution of the
west coast trough.

Latest ensemble guidance depicts both the eastern and western
troughs becoming highly amplified with an increasingly squeezed
ridge in between. A flow pattern similar to a classic omega block
looks to take shape by Friday. With strongly negative
teleconnections, a pattern featuring blocking is not a surprise.
Guidance begins to diverge over the weekend as models struggle to
depict how the aforementioned features interact within the bottled up
flow. Guidance typically struggles in blocking patterns, and can be
too fast with synoptic-scale features. This can be seen in recent
trends with today's system that has been gradually shifting westward
with time.

It's tough to downscale this pattern into a cloud cover forecast for
the 8th. The primary questions are how much does the occluded east
coast low affect the upstream pattern, and in what form the western
trough ejects eastward. As guidance comes into greater consensus,
the answers to these questions will likewise come into focus. Stay
tuned for further updates.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 8 PM EDT this evening through Tuesday afternoon
for INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SHORT TERM...Eckhoff
LONG TERM...Eckhoff
AVIATION...AGM
CLIMATE...Eckhoff
Hazardous weather outlook, Apr 1, 4:20 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
420 AM EDT Mon Apr 1 2024

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
420 AM EDT Mon Apr 1 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Lightning, large hail, damaging wind gusts, isolated tornadoes,
heavy rain and flooding

DISCUSSION...

Thunderstorms are possible, mainly late this afternoon and tonight.
Severe storms are possible, including large hail, damaging winds and
isolated tornadoes. Rain will also be heavy at times and flooding
is possible.

Storm movement will be from the west around 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times through Tuesday evening.
There is a potential for strong to severe storms Tuesday.

Expected rain totals of 1.5 inches or more from today through
Wednesday could lead to an increased flooding threat.

Scattered snow showers are possible at times Wednesday into
Wednesday night. Isolated minor accumulation is possible

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  all of central Indiana.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:30 PM EDTSpecial Weather StatementINDVigo60 min
Apr 1, 10:57 AM EDTFlood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more33 hr
Apr 1, 1:35 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren20 days
Apr 1, 1:35 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo21 days
Apr 1, 1:35 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren20 days
Apr 1, 4:46 PM EDTSpecial Weather StatementINDBartholomew44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.